|T cell count up then down
Aug 31, 2009
Doctor, My partner was recently diagnosed HIV+, he developed pneumonia and was admitted to the hospital twice in the last 6 weeks. He has been taking Atripla for about 5 weeks, after 2 weeks on Atripla his T cell count went from 40 to around 400, but then developed pneumonia again and back to the hospital. He is out of the hospital now for 2 weeks, and his T cell test just came back today and it is at 140. He is very depressed about the results, given just a few weeks back he was up to almost 400. The doctor has not yet given us the viral load information, but in the meantime can you shed some light on this variation in T cell count. He is very distraught over this change and is now questioning the effects of Atripla. Should we consult with another doctor? Try another drug? Or give it more time to see if the count goes up? I really appreciate your advice.
Response from Dr. McGowan
Thank you for your question. Your partner is fortunate to have the benefit of your support and encouragement. When we measure the CD4 count, it is only the CD4 cells in the blood that we measure, not the cells in the tissues. As CD4 cells move into or out of the tissues to fight infection or inflammation there number in the blood may go up and down. The fluctuations you have observed may be due to the intercurrent episodes of pneumonia your partner has experienced. I would suspect that the CD4 count of 400 was an anomaly and so if you ignored this value, the increase to 140 is entirely consistent with immune recovery resulting from the anti-HIV medications your partner has been taking. Indeed, your partner should remain diligently adherent to his HIV regimen so that he can experience long term immune recovery Best, Joe
swtching from truvada to combivir
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.